Skip to main content Skip to main navigation menu Skip to site footer

Drug-Induced Liver Injury (DILI) related to Propylthiouracil (PTU) in hyperthyroidism with liver cirrhosis

  • Arina Salsabila ,
  • Ulfa Kholili ,
  • Hermina Novida ,

Abstract

Link of Video Abstract: https://youtu.be/_dm9Vyddxvg

 

Background: Hyperthyroidism is an excessive concentration of thyroid hormone in tissues caused by increased thyroid hormone synthesis, excessive thyroid hormone release, or an endogenous or exogenous extrathyroid source. There are 3 types of hyperthyroid therapy: antithyroid drugs (PTU, thiamazole, and carbimazole), radioactive ablation, and surgery. However, PTU is one of the drugs included in the list of medications that cause Drug-induced Liver Injury (DILI).

Case Presentation: A-36-years old male came to the IRD Dr. Sutomo General Hospital with a chief complaint of weakness for 1 month. The patient also complained of yellowing of the skin on the body, especially in the eyes, for 1 month, and the stomach was getting bigger and bloated before admission to the hospital. The patient has had a history of hyperthyroidism since 6 months ago and has taken PTU for 5 months. Exophthalmos eyes, icteric eyes, ascites, and splenomegaly were found on physical examination. The laboratory results showed hyperbilirubinemia, an increase in transaminase enzymes, and hypoalbumin. In the hospital, the patient was given an infusion of albumin, tyrosol, UDCA, spironolactone, and propranolol.

Conclusion: It has been reported that a man, 36 years old, has an underlying disease of liver cirrhosis. The patient has habitual risk factors for consuming alcohol. The patient had received PTU therapy for 1 month and came to the hospital suspected of DILI. Based on these cases, it is necessary to be vigilant about administering medications to patients with underlying diseases.

References

  1. Kravets I. Hyperthyroidism: Diagnosis and Treatment. I am Fam Physician. 2016;93(5):363–370.
  2. Srikandi PR. Hipertiroidismee Graves Disease: Case Report. J Kedokt RAFLESIA. 2020;6(1):30–35.
  3. Wu DB, Chen EQ, Bai L, Tang H. Propylthiouracil-induced liver failure and artificial liver support systems: A case report and review of the literature. Ther Clin Risk Manag. 2017;13(1):65–68.
  4. Loho IM, Hasan I. Drug-Induced Liver Injury – Tantangan dalam Diagnosis. Contin Med Educ. 2014;41(3):167–170.
  5. Wang Y, Xie W. Drug-induced liver injury: An overview and update. Gastroenterol Endosc. 2023;1(2):4–11.
  6. Vega M, Verma M, Beswick D, Bey S, Hossack J, Merriman N, et al. The Incidence of Drug- and Herbal and Dietary Supplement-Induced Liver Injury: Preliminary Findings from Gastroenterologist-Based Surveillance in the Population of the State of Delaware. Drug Saf. 2017;40(9):783–787.
  7. Suk KT, Kim DJ, Kim CH, Park SH, Yoon JH, Kim YS, et al. A prospective nationwide study of drug-induced liver injury in Korea. Am J Gastroenterol [Internet]. 2012;107(9):1380–1387.
  8. Andrade RJ, Aithal GP, Björnsson ES, Kaplowitz N, Kullak-Ublick GA, Larrey D, et al. EASL Clinical Practice Guidelines: Drug-induced liver injury. J Hepatol. 2019;70(6):1222–1261.
  9. Papachristos DA, Huynh J, Grossman M, MacIsaac RJ. Liver dysfunction and anti-thyroid therapy. SAGE Open Med Case Reports. 2015;3:2050313X1456833.
  10. Doubleday AR, Sippel RS. Hyperthyroidism. Gland Surg. 2020;9(1):124–135.
  11. Setiawan FD, Novida H. Recurrent seizures as a manifestation of hypoparathyroidism-related hypocalcemia in a patient with post-subtotal thyroidectomy. Bali Med J. 2022;11(3):1780–1783.
  12. Febrianto D, Novida H. Diagnostic and management problems of hyperthyroidism in a patient with testicular seminoma. Curr Intern Med Res Pract Surabaya J. 2022;3(1):16.
  13. Carrion AF, Czul F, Arosemena LR, Selvaggi G, Garcia MT, Tekin A, et al. Propylthiouracil-induced acute liver failure: Role of liver transplantation. Int J Endocrinol. 2010;2010(1):1-5.
  14. Cooper DS. Antithyroid drugs. N Engl J Med. 2005;352(9):905–917.
  15. Dara L, Liu ZX, Kaplowitz N. Mechanisms of adaptation and progression in idiosyncratic drug-induced liver injury, clinical implications. Liver Int. 2016;36(2):158–165.
  16. Dara L, Liu ZX, Kaplowitz N. Pathogenesis of Idiosyncratic Drug Induced Liver Injury. Liver Pathophysiology: Therapies and Antioxidants. Los Angeles: Elsevier Inc. 2017:87–100.
  17. Hamilton LA, Collins RE. Drug-Induced Liver Injury. 2016;27(4):430–440.
  18. Suh JI. Drug-induced liver injury. 2020;37(1):2–12.
  19. Chalasani NP, Hayashi PH, Bonkovsky HL, Navarro VJ, Lee WM, Fontana RJ. ACG clinical guideline: The diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014;109(7):950–966.
  20. Soedarsono S, Riadi ARW. Tuberculosis Drug-Induced Liver Injury. J Respirasi. 2020;6(2):49.
  21. Haque T, Sasatomi E, Hayashi PH. Drug-induced liver injury: Pattern recognition and future directions. Gut Liver. 2016;10(1):27–36.
  22. Perez I, Bolte FJ, Bigelow W, Dickson Z, Shah NL. Step by Step: Managing the Complications of Cirrhosis. Hepatic Med Evid Res. 2021;13(May):45–57.
  23. Angeli P, Bernardi M, Villanueva C, Francoz C, Mookerjee RP, Trebicka J, et al. EASL Clinical Practice Guidelines for the Management of Patients with decompensated cirrhosis. J Hepatol. 2018;69(2):406–460.
  24. Heidelbaugh JJ, Bruderly M. Cirrhosis and chronic liver failure: Part I. Diagnosis and evaluation. I am Fam Physician. 2006;74(5):1-7.
  25. Foucher J, Chanteloup E, Vergniol J, Castéra L, Le Bail B, Adhoute X, et al. Diagnosis of cirrhosis by transient elastography (FibroScan): A prospective study. Gut. 2006;55(3):403–408.
  26. Ibrahim ARK, Setiawan PB, Soelistijo SA, Nusi IA, Maimunah U, Purbayu H, et al. Degree of chronic hepatitis c severity and insulin resistance. New Armen Med J. 2019;13(1):27–34.
  27. David S, Hamilton JP. Drug-induced Liver Injury Stefan. US Gastroenterol Hepatol Rev. 2010;1(6):73–80.
  28. Zimmerman HJ. Effects of Alcohol on Other Hepatotoxins. Alcohol Clin Exp Res. 1986;10(1):3–15.
  29. Heidari R, Niknahad H, Jamshidzadeh A, Abdoli N. Factors affecting drug-induced liver injury: antithyroid drugs as instances. Clin Mol Hepatol. 2014;20(3):237–248.
  30. Abdul Azis FD, Nurlaila H. Early detection of elevated liver function test in drug-resistant tuberculosis with short-term therapy and individual therapy. Bali Medical Journal. 2022;11(1):324–327.
  31. Artini IGA, Astuti KW, Trapika IGMGSC, Indrayani AW. The bcl-2 and caspase-3 expression after purple sweet potato treatment on isoniazid and rifampicin-induced liver injury. Bali Medical Journal. 2023;12(2):1204–1210.
  32. Nabu EKY, Herawati S, Mulyantari NK, Lestari AAW, Prabawa IPY. Perbandingan kadar Thyroid Stimulating Hormone (TSH) dan kadar Free T4 (FT4) antara metode Fluorescence Immunoassay (FIA) dan metode Electrochemiluminescence Immunoassay (ECLIA) di RSUP Sanglah, Bali, Indonesia. Intisari Sains Medis. 2021;12(2):613-616.
  33. Pramana TY, Wasita B, Widyaningsih V, Cilmiaty R, Suroto S, Mudigdo A, et al. The ethanol extract of Garcinia mangostana L peel reduces the isoniazid-induced liver damage in rats. Bali Medical Journal. 2021;10(1):156–159.
  34. Danan G, Teschke R. RUCAM in drug and herb induced liver injury: The update. Int J Mol Sci. 2016;17(1):1–33.

How to Cite

Salsabila, A., Kholili, U., & Novida, H. (2023). Drug-Induced Liver Injury (DILI) related to Propylthiouracil (PTU) in hyperthyroidism with liver cirrhosis. Bali Medical Journal, 12(2), 1594–1600. https://doi.org/10.15562/bmj.v12i2.4206

HTML
12

Total
12

Share

Search Panel